Gradual annual decline of total lymphocytes and CD4

Question

Dr. Holodniy, I saw my ID doctor yesterday and he said he wanted me to see an oncologist because my CD4 count dropped from 194 to 104 in 3 months and that my total lymphocyte count has gradually been decreasing over the past year. My viral load is undetectable and my WBC and hemoglobin, bilirubin and everything else was normal. This winter has been bad and I have recently had an upper respiratory infection which cleared about 4 days before my labs were drawn. I feel fine, no fever, diarrhea, etc. My appetite is great and I do not have any swollen lymph nodes. Im concerned what could be causing this. I am on Truvada, Reyataz and Norvir for 3 years. When I was diagnosed my CD4 count was 2 and my viral load was over 1 million. The highest CD4 I have had was 206. Any ideas? Also my CD4% went from 9 to 6. Thank you...

Answer

Given that your CD4 count was so low when you started HIV treatment, it is not surprising that the highest your CD4 ever got was 206. Given the extent of immune system damage, even controlling the virus with HIV treatment would not have lead to full recovery. That said, in general, most people are able to hold on to the gains made in terms of CD4 count. However, a few people do experience further "immunologic failure", in that, despite continued undetectable viral loads, their CD4 counts decline. We don't have a lot of good explanations for this. However, your doctor is correct in thinking about other diagnoses that could be causing this. It is important to rule out other medications, and other ongoing medical conditions or cancer as a possible cause. I assume your doctor has you on antibiotics to prevent certain kinds of opportunistic infections from happening.